By using this service and related content, you agree to the use of cookies for analytics, personalised content and ads.
You are using an older browser version. Please use a supported version for the best MSN experience.

Is Turmeric Safe? Concerns Following Death

Medical Daily logo Medical Daily 31/03/2017 Melissa Matthews

© Shutterstock A rising star in the spice aisle, turmeric has developed a following among holistic wellness practitioners and the health conscious crowd.

But its safety is being questioned following the death of a San Diego woman who received a turmeric treatment intravenously, reports NBC News.

Jade Erick died March 16 after turning to the Indian spice as a treatment for eczema. The San Diego Medical Examiner’s Office ruled her death an accident. 

The National Center for Complementary and Integrative Health (NIH) explains that turmeric has long been used in Ayurvedic medicine for breathing problems, pain, fatigue and rheumatism.

Today, many now consume the spice to help with inflammation, arthritis, stomach, skin and liver problems as well as cancer.

A type of chemical named curcuminoid present in turmeric is thought to be the reason for its health benefits, especially with inflammation-related diseases.

However, the NIH says this claim is not supported by strong studies. The organization does say that research indicates curcuminoids could reduce heart attacks in bypass patients after surgery, help with osteoarthritis pain (as well as ibuprofen) and decrease skin irritation.

On WebMD, only three conditions (osteoarthritis, high cholesterol and itching) are listed as possibly being helped by turmeric. More than 30 ailments allegedly helped by turmeric are deemed ineffective.

While generally viewed as safe, too much turmeric (as with anything) can have its dangers. WebMD cites an instance of one person who experienced abnormal heart rhythms after taking more than 1,500 mg of turmeric twice a day.

Certain medical conditions, like gallbladder problems or diabetes, can be exacerbated by the spice, and mixing it with other medications is not advisable. The safety of administering turmeric through an IV aren’t well known as the practice is less common.

Mark Stengler, a naturopathic doctor who offers turmeric orally, told NBC News, “It hasn’t been well studied. It’s more theoretical, so it’s more investigational.”


AdChoices
AdChoices

More from Medical Daily

image beaconimage beaconimage beacon